Tuesday, September 12, 2006

Medicine Debacle

K, this may be horrifying to some but I’m fine. I think this demonstrates the state of medical care in Afghanistan.

I had some sort of rash on my back. I took a shower, thinking it might be the bug spray that I put on the previous night (water was cold yesterday morning and I just couldn’t bear to take a cold shower in the cool Fall morning). Well, I took the shower, popped in a DVD in my laptop, sprawled out on the bed and started to watch the movie. I took some allergy medicine, thinking it would help.

About an hour into it, I realized that my skin was burning on my arms, upper back. It slowly crept to the right side of my face. After it started to feel unbearable, I walked to the living room where my uncle was watching TV. He was immediately worried and the two 70 year old servants, our family friend who is kind of our bodyguard and my Uncle surrounded me to discuss what is the next step.

Our family friend went to his room and came back with some pink pills, saying that he thought it was allergy medicine. My uncle looked at them and said, oh good, this is Benadryl. Take 2 of these.

They wanted to take me to the hospital but I didn’t want to. The private clinics are closed and I just didn’t have the energy for the hospital’s emergency room.

Then he sent our family friend to get some antihistamines from the pharmacy.

The servants changed my sheets; general consensus was that it was the bug spray that I sprayed on my sheets (and according to them: I work so much, making me tired, which makes me more sensitive).

So, on top of the allergy medicine I took, the pink pills, I took another 10 mg of some sort of antihistamine. Yeah, I know – it made sense at the time.

Our family friend’s sister, my Khala, called to check up on me. My Khala is an angel, she deserves a separate post; I love her so much. She called and asked if I could come to her house so she could keep an eye on me, or did I want her to spend the night at our place? I said not to worry about it, I’m fine. I fell asleep in about 30 minutes.

This morning, I woke up to the sound of a woman’s voice and knocking. It was my Khala! She wanted to take me to the dr. but I didn’t have time and I’m waaay over the dr. scene.

I’m fine now, except for some sinus congestion – which is weird, with all the allergy medicine that I took.

Oh and the pink pills? Not allergy medicine, high blood pressure medicine.

It was funny, don’t say that it isn’t funny. And I'm fine. But think about what its like for other Afghans. Without resources...

3 comments:

moi said...

oh jeez! Yeah, it is funny but scary too, be safe. But I guess I can't talk about doing dangerous stuff, this is the woman who covered her feet and hands in ash and rat poison to make the henna darker.... I am that vain.

omg said...

Oh jeez. In future, please refrain from taking unlabelled pills. Especially if it's a little blue one. ;-)

chaoyang's weeping willows said...

LOL....Dear Kaddu Gul, while my heart skipped a beat to hear you were covered in a rash, and skipped another beat when I read the series of medications you swallowed, those skipped beats, were indeed, miniscule compared the humor of it (only because I knew you must be okay if you are writing this post). I can just imagine the scene. Bless dear Uncle, bodyguard and Khala.